SAN FRANCISCO — An investigational testosterone patch applied twice weekly improved sexual functioning in as little as 4 weeks in surgically menopausal women, Sheryl Kingsberg, Ph.D., reported in a poster presentation at the annual meeting of the American College of Obstetricians and Gynecologists.
Two randomized, double-blind, placebo-controlled studies together involved 1,095 women aged 20–70 years with hypoactive sexual desire disorder (HSDD) an average of 9 years following oophorectomy. The women applied patches delivering 300 mcg/day of testosterone or placebo, twice a week for 24 weeks.
Patients kept a log of their sexual activity and completed questionnaires related to their sexual desire and distress, stated Dr. Kingsberg of Case Western Reserve University in Cleveland, and her coauthors, including an employee of Procter & Gamble Pharmaceuticals. The company plans to market the Intrinsa testosterone transdermal system pending approval by the Food and Drug Administration.
At the end of the 24 weeks, women on a placebo patch experienced an increase of 33% or 23% in total satisfying sexual activity in the two studies. Women on the testosterone patch experienced 74% and 51% increases respectively, a significant increase.
Similarly, the patch increased sexual desire (29% and 18% increases for placebo vs. 56% and 49% for testosterone) and decreased patients' distress relative to their lack of interest in sex (40% and 48% decreases for placebo vs. 65% and 68% for testosterone). All differences were statistically significant.
Increases in sexual desire and decreases in distress became statistically significant 4 weeks after the start of study medication, and increases in total satisfying sexual activity became statistically significant at 6 weeks. All three measures achieved maximal effects at 12–16 weeks, and this level was sustained until the conclusion of the study at 24 weeks.
The investigators observed no adverse events attributable to the study medication. The most common adverse event was an application site reaction, experienced by approximately 30%–40% of women using testosterone or placebo patches.